TANZANIA: Man on ARV develops abnormal breasts Some <st1:country-region w:st="on"><st1lace w:st="on">Tanzania</st1lace></st1:country-region>men on anti-retroviral (ARV) drugs have experienced abnormal breast enlargementsimilar to that of women. There are even cases where women taking the lifeprolonging drug against HIV complaining of queer side effects includingbecoming disabled. <o> </o>Joseph Mkanda, 43, one of the victims, said he developedstrange symptoms plus growing breasts after taking the drugs. Initially, hesuspected the cause to be lack of a balanced diet. But he soon realised thatthe main problem was the type of drugs he was taking.<o> </o>I feel very muchashamed to go out of my house, because I have developed breasts like a woman. I fear that other people would laugh at me, he said from his Mtwara-base.<o> </o> I went to one of themedical doctors in my village, who told me that such signs were normal forpeople suffering from AIDS who have been taking the drugs for a long time. Atthe moment, I dont know what to do or where to go, said Mkanda.<o> </o>Salima Omar, 36, fromMtwara said she developed strange symptoms after taking the drugs. Salima, amother of seven, said one of her daughters died shortly after birth in 2006when she had undergone the HIV test.<o> </o>Changes in body<o> </o> One of her sons isalso HIV positive and has been taking ARV drugs since October 2007. She explainedthey had both been taking the drugs, but due to unknown reasons, she startednoticing changes in her body.<o> </o>But she believes thechanges were caused by the fact that she has been unable to follow theinstructions of taking the ARVs. She said the drugs were very strong andrequired the users to get a balanced diet. But Salima was unable to follow theinstructions and at times stopped taking the medicine.<o> </o> These drugs are verystrong; if you take them without enough food you become very weak. But thereare days when I'm forced to take them without eating anything, especially whenI get seriously sick. In other words, I take the medication irregularly, sheexplains. The family lives off the earnings of her husband who repairsbicycles.<o> </o> After spending onalcohol, which Salima admits she likes very much, there is little left tosupport a big family like theirs, especially for buying food. Actually, she hasbeen forced to sell all the family goats in order to keep the family alive.<o> </o> Like many families inMtwara District, Salimas has been experiencing food shortage since 2007, asituation complicated by the recent long drought in the district, forcing manypeople to survive on only one meal a day.<o> </o> She feels very weakon days she does not take the medication. I have even started developing somecomplications I believe it is due to my inconsistency in taking the drugs. Myleft side is developing rashes, and I suffer much pain," she says.<o> </o> Despite herHIV-positive status, Salima had until recently insisted on having morechildren. Three months ago she gave birth to twins. One died, and the other isvery weak. While pregnant, Salimas doctors gave her treatment to preventtransmission of the virus to her babies.<o> </o> Hassan has agreedthey will not have more children, although Salima is not convinced. Sheparticularly dislikes his refusal to use a condom when having sex.<o> </o> There is noalternative to taking ARVs by HIV positive persons, even though it ischallenging to adhere to the treatment because of lack of resources to getproper diet.